Coughing can be extremely uncomfortable and even painful for adults, especially the kind of incessant and dry cough that causes chest pains and in worst cases, requires time off from work. Fortunately, the best cough medicines for adults are often effective enough at relieving coughs so that you can breathe easier. There are various brands of cough medications for adults, but they more or less contain the same ingredients. It is the concentration as well as how the ingredient is mixed with other ingredients that determine how effective a certain anti-cough medication is.
Always follow the directions on the product and consult a physician before trying any new medicinal products.
Mucinex is the number 1 over-the-counter medication which contains guaifenesin, a potent expectorant as well as a cough suppressant. It helps thin out the mucus so that the secretions can be expelled more easily to solve the problem of a productive cough as well as reducing coughs through the use of a cough suppressant. Mucinex is an FDA-approved cough medication that works best when the body is well hydrated since fluid helps break up the mucus making it easy to expectorate. For extreme coughing episodes, there’s Maximum Strength Mucinex which contains only a powerful dose of expectorant. A bottle of 40 count Mucinex Bi-Layer tablets costs about $39.
Robitussin is the second most–effective cough medication sold online. The drug is available in various forms, from syrups to gels. The main active ingredients of the drug are guaifenesin and codeine. Guaifenesin is an expectorant, while codeine is a cough suppressant. It also contains dextromethorphan or DM, which is a potent cough suppressant. In Robitussin DM, dextromethorphan is combined with chlorphenamine in order to treat other symptoms of colds or flu such as sneezing, watery eyes, and runny nose. There are forms of Robitussin that only contain the cough suppressant alone, without decongestants unlike other cough medications. Robitussin in gel form is also easier to take compared to most cough syrups.
Theraflu is the third most-effective medication for cough in adults. What makes this medication effective for adults is its non-alcoholic formulation, and the presence of other ingredients that are formulated to treat other symptoms aside from cough. Theraflu contains acetaminophen, which is a pain reliever, antihistamine, and a nasal decongestant, making it a suitable medication for various symptoms such a sore throat, body ache, nasal congestion, and even fever. The decongestant contracts blood vessels and reduces swelling in the nasal passages to help make breathing easier, while the antihistamine blocks the action of histamines, the substances which contribute to the appearance of allergy symptoms such as runny nose and watery eyes. The analgesic works to reduce body pain, which is extremely helpful if you have been having chest pains due to prolonged unproductive coughing.
There are various cough medications designed for adults. However, Mucinex, Robitussin, and Theraflu hold the top three spots for best cough medicine for adults for their ability to provide immediate relief without serious side effects. These medications have their side effects and may not be recommended for people with certain health conditions, so it is important to look at the active ingredients in each medication to see which medication is formulated for your personal health condition.